Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Missoula, MT

July 3, 2022Ravalli County, Montana; Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 3, 2022, 2:39 PM MDT for Ravalli County, Montana; Lemhi County, Idaho. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 2:39 PM MDT (20:39 UTC)
Expired
Jul 3, 2022, 3:15 PM MDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lemhi County, ID, Ravalli County, MT

The radar

The Missoula radar (KMSX), 138 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:10 PM MDTHAIL 1Conner, MTREPORT RECEIVED VIA FACEBOOK MENTIONING QUARTER SIZE HAIL THAT RUINED THEIR GARDEN.
Jul 3, 3:25 PM MDTHAIL 12 N Sula, MTPICTURE WITH MEASUREMENT OF 1 INCH HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS55 KMSO 032039
SVRMSO
IDC059-MTC081-032115-
/O.NEW.KMSO.SV.W.0005.220703T2039Z-220703T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
239 PM MDT Sun Jul 3 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northern Lemhi County in east central Idaho...
  Southwestern Ravalli County in west central Montana...

* Until 315 PM MDT.

* At 238 PM MDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Conner to 18 miles northwest of
  Gibbonsville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Conner and Sula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4575 11385 4578 11387 4575 11391 4571 11391
      4565 11429 4590 11437 4616 11390 4575 11382
TIME...MOT...LOC 2038Z 239DEG 23KT 4586 11429 4569 11425 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
074 
WWUS55 KMSO 032106
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
306 PM MDT Sun Jul 3 2022

IDC059-032115-
/O.CAN.KMSO.SV.W.0005.000000T0000Z-220703T2115Z/
Lemhi ID-
306 PM MDT Sun Jul 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEMHI COUNTY IS
CANCELLED...

The storms which prompted the warning moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4576 11382 4575 11385 4578 11387 4575 11391
      4574 11418 4592 11421 4608 11388
TIME...MOT...LOC 2105Z 247DEG 27KT 4592 11410 4578 11405 

$$

MTC081-032115-
/O.CON.KMSO.SV.W.0005.000000T0000Z-220703T2115Z/
Ravalli MT-
306 PM MDT Sun Jul 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL RAVALLI COUNTY...

At 305 PM MDT, severe thunderstorms were located along a line
extending from Conner to 16 miles north of Gibbonsville, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Conner and Sula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 11382 4575 11385 4578 11387 4575 11391
      4574 11418 4592 11421 4608 11388
TIME...MOT...LOC 2105Z 247DEG 27KT 4592 11410 4578 11405 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:48 AM MDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 2:48 AM MDT, 11 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 AM MDT Sun Jul 3 2022

.DISCUSSION...A well-formed low pressure circulation off the
coast of the Pacific Northwest will push moisture into the
Northern Rockies from the southwest through Independence Day.
Cloud cover will increase today. Model guidance indicates enough
instability, moisture, and shear to support thunderstorm activity
this afternoon into tonight. The chances for severe thunderstorms
has decreased since the last discussion as daytime heating will be
limited by cloud cover. The probability for large hail or
damaging winds is about 5 to 15 percent across the Northern
Rockies. Convection should, however, last into the nighttime
hours.

Rain will continue on Independence Day as the low pressure
circulation moves onshore. It does not move very fast or far, and
will be able to continue pushing Pacific moisture into the
Northern Rockies through the holiday. Precipitation totals for the
48 hours ending on Monday evening will favor northwest Montana.
Kalispell and neighboring valley locations will see about 0.50 to
1.00 inches of rain during this time. This estimate is an increase
from previous forecasts. Those recreating outdoors should expect
a wet remainder of this holiday weekend, especially over northwest
Montana. There will be a chance for another round of
thunderstorms on Independence Day afternoon and evening. A severe
storm will not be out of the question, though probability will be
lower than today and the area of any impacts will be over west-
central and southwest Montana. Damaging winds will be the primary
threat of any severe storm that is able to materialize.

Southwesterly flow aloft will keep a chance for afternoon showers
in the forecast this week. Daytime high temperatures will creep
back up above normal through Friday.

&&

.AVIATION... Increasing moisture today will bring high and mid-
level clouds to the Northern Rockies by about 03/1600z.
Precipitation will persist throughout today and on Independence
Day. Precipitation could become heavy at times across northwest
Montana and result in a decrease in visibility. There will be a
chance for thunderstorms region-wide after about 03/1800z. There
will be a slight chance that storms could become severe, producing
frequent lightning, large hail, and damaging winds. Rain will
persist through Independence Day.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 3, 2:19 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
219 PM MDT Sun Jul 3 2022

IDZ006-MTZ005-006-032100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
219 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of east central Idaho
and central Ravalli Counties through 300 PM MDT/200 PM PDT/...

At 219 PM MDT/119 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles west of Darby to
20 miles west of Gibbonsville. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Darby, Victor, Conner, Woodside, Pinesdale, Sula,
Grantsdale, Charlos Heights, Corvallis, Como and Bell Crossing.

This includes Highway 93 S between mile markers 5 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4648 11408 4582 11379 4554 11436 4610 11452
TIME...MOT...LOC 2019Z 218DEG 34KT 4608 11445 4566 11432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:56 PM MDTSpecial Weather StatementMSOSanders49 min
Jul 3, 2:19 PM MDTSpecial Weather StatementMSORavalli41 min
Jul 3, 2:45 PM MDTSpecial Weather StatementMSO30 min
Jul 3, 3:14 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli31 min
Jul 3, 3:29 PM MDTSpecial Weather StatementMSOMissoula46 min
Jul 3, 3:49 PM MDTSpecial Weather StatementMSOGranite41 min
Jul 3, 4:19 PM MDTSpecial Weather StatementMSOSanders41 min
Jul 3, 4:22 PM MDTSpecial Weather StatementMSOSanders38 min
Jul 3, 5:11 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Sanders16 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.